Alert archive / Arizona / Flash Flood Warnings in 2020
Flash Flood Warning 26, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 20, 2020, 4:41 PM MST for Pima County, Santa Cruz County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2020, 4:41 PM MST (23:41 UTC)
- Expired
- Aug 20, 2020, 6:45 PM MST
- In force
- 2 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Pima County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.7 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1651 J/kg
- Mixed-layer CIN
- -245 J/kg
- Mixed-layer LCL
- 2216 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
958
WGUS55 KTWC 202341
FFWTWC
AZC019-023-210145-
/O.NEW.KTWC.FF.W.0026.200820T2341Z-200821T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
441 PM MST Thu Aug 20 2020
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Southeastern Pima County in southeastern Arizona...
Northwestern Santa Cruz County in southeastern Arizona...
* Until 645 PM MST.
* At 441 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2.5 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Arivaca Road from west of Amado to north of Arivaca.
Additional rainfall amounts of 0.5 to 1 inch are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3162 11131 3173 11129 3178 11115 3172 11110
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GZ2 follow-up statements
648
WGUS75 KTWC 210024
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
524 PM MST Thu Aug 20 2020
AZC019-023-210145-
/O.CON.KTWC.FF.W.0026.000000T0000Z-200821T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-Santa Cruz AZ-
524 PM MST Thu Aug 20 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MST THIS
EVENING FOR SOUTHEASTERN PIMA AND NORTHWESTERN SANTA CRUZ COUNTIES...
At 524 PM MST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 2 and 3 inches of rain have
fallen. Flash flooding is ongoing.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Arivaca Road from west of Amado to north of Arivaca.
Additional rainfall amounts of 0.1 to 0.3 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3162 11131 3173 11129 3178 11115 3172 11110
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GZ732 WGUS75 KTWC 210146 FFSTWC Flash Flood Statement National Weather Service Tucson AZ 646 PM MST Thu Aug 20 2020 AZC019-023-210156- /O.EXP.KTWC.FF.W.0026.000000T0000Z-200821T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Pima AZ-Santa Cruz AZ- 646 PM MST Thu Aug 20 2020 ...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHEASTERN PIMA AND NORTHWESTERN SANTA CRUZ COUNTIES... The heavy rain has ended. Flash Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. LAT...LON 3162 11131 3173 11129 3178 11115 3172 11110 $$ GZ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 2:45 PM MST, 1 hour 56 minutes earlier.
Area forecast discussion, Aug 20, 2:45 PM MST, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 245 PM MST Thu Aug 20 2020 .SYNOPSIS...Expect storm coverage and chances to increase today into the weekend. High temperatures will moderate through the weekend, but will still be 2-5 degrees above normal. Next week storm chances decrease and temperatures climb back up to near record levels. && .DISCUSSION...Gulf surge continues this afternoon, thanks to Tropical storm Genevieve, with Yuma Vad wind profile showing southerly winds up to 5k deep with dewpoints in the 60s to lower 70s across Yuma county. Closer to home dewpoints were in the 40s to lower 60s. PW values ranges from 0.90" near the AZ/NM border to 1.5" over far western Pima county. Interesting CAM solutions with the 20/12z UofA WRFNAM the most active with line of thunderstorms, some severe, producing areas of blowing dust, moving propagating W-SW across the area this evening and continuing into the overnight hours out west while the WRFGFS was the least active. The most recent runs of the HRRR was in between, still active but not like the WRFNAM. SPC has most of the area under marginal risk of severe storms for strong gusty winds. Localized heavy rain also a threat. Friday: Tropical Storm Genevieve will be weakening as it moving west of the Baja Spur. For southern Arizona, enough moisture will be around for isolated to scattered showers and thunderstorms under easterly flow aloft with upper high near the 4 corners. Weekend: Isolated to scattered showers and thunderstorms in the afternoon and evening. What will be noticeable will be the cooler daytime temperatures, especially Saturday, versus what has been occurring this month. Enjoy it for it won't last long. There is chance, around 33%, that the Tucson airport could record the first sub-triple digit high of the month. Fingers crossed. Next week: We heat up again with record or near record highs with heat risk issues raising its ugly head once again. Likely will need another round of Excessive Heat Warnings for most of the week. Thunderstorm activity each day will be isolated at best. && .AVIATION...Valid through 22/00Z. FEW-SCT clouds 10k-15k ft MSL increasing in coverage through this afternoon as SCT TSRA/SHRA develops. This activity continues into the evening hours, dissipating overnight. Surface wind gusts to 40 kts with strongest TSRA along with MVFR CIGS/VSBYS and mountain obscurations. Otherwise, winds WLY-NWLY this afternoon 10-15 kts with gusts to 25 kts, becoming light and variable later in the evening. Similar wind regime returns tomorrow afternoon with another round of SCT TSRA/SHRA. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Due to a surge of moisture, expect broader coverage of afternoon/evening showers and thunderstorms starting today into early next week. The best chance for widespread precipitation occurs this weekend. 20-foot winds generally remain less than 15 mph outside of any thunderstorm gusts which could reach upwards of 40 mph. Minimum relative humidities increase to 25-30 percent across the valleys Friday through Sunday along with good overnight recoveries. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 20, 1:16 PM MST, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Tucson AZ
116 PM MST Thu Aug 20 2020
AZZ509-510-202045-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
116 PM MST Thu Aug 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GREENLEE COUNTY
UNTIL 145 PM MST...
At 115 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles south of Blue, or 24 miles north of Mule Creek, moving
southwest at 10 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly remote areas of northeastern
Greenlee County.
LAT...LON 3333 10936 3358 10916 3354 10904 3331 10905
3330 10904 3329 10904 3323 10905
TIME...MOT...LOC 2015Z 035DEG 10KT 3345 10911
RHSpecial weather statement, Aug 20, 2:17 PM MST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Tucson AZ
217 PM MST Thu Aug 20 2020
AZZ503-513-202145-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
217 PM MST Thu Aug 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANTA CRUZ COUNTY
UNTIL 245 PM MST...
At 217 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles east of Nogales International Airport, or 15 miles east of
Nogales, moving west at 10 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Patagonia, Nogales International Airport, Patagonia Lake State Park,
Kino Springs and Lochiel.
LAT...LON 3156 11086 3151 11059 3134 11058 3133 11059
3134 11087
TIME...MOT...LOC 2117Z 091DEG 8KT 3141 11068
RHSpecial weather statement, Aug 20, 2:20 PM MST, 2 hours 21 minutes before
Special Weather Statement National Weather Service Tucson AZ 220 PM MST Thu Aug 20 2020 AZZ509-510-202215- Upper Gila River and Aravaipa Valleys including Clifton/Safford-White Mountains of Graham and Greenlee Counties including Hannagan Meadow- 220 PM MST Thu Aug 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRAHAM AND CENTRAL GREENLEE COUNTIES UNTIL 315 PM MST... At 220 PM MST, Doppler radar was tracking a strong thunderstorm 11 miles northwest of Morenci, or 13 miles northwest of Clifton, moving south at 25 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Clifton, Morenci, York, Three Way and Guthrie. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3335 10959 3326 10911 3285 10919 3300 10978 TIME...MOT...LOC 2120Z 357DEG 20KT 3320 10940
Special weather statement, Aug 20, 3:51 PM MST, 50 minutes before
Special Weather Statement National Weather Service Tucson AZ 351 PM MST Thu Aug 20 2020 AZZ507-508-511-513-202315- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000 Feet including Douglas/Willcox-Galiuro and Pinaleno Mountains including Mount Graham- 351 PM MST Thu Aug 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COCHISE COUNTY UNTIL 415 PM MST... At 351 PM MST, Doppler radar was tracking a strong thunderstorm 9 miles north of Tombstone, or 16 miles southeast of Benson, moving west at 10 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Benson, Whetstone, Huachuca City, St. David, Tombstone, Dragoon, Kartchner Caverns State Park, Pearce-Sunsites, Cochise, Texas Canyon, Muleshoe Ranch Preserve, Fairbank and Cascabel. LAT...LON 3241 10999 3174 10981 3162 11037 3241 11044 TIME...MOT...LOC 2251Z 067DEG 8KT 3185 11006 RH
Special weather statement, Aug 20, 4:32 PM MST, 9 minutes before
Special Weather Statement National Weather Service Tucson AZ 432 PM MST Thu Aug 20 2020 AZZ507-508-511-513-210000- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000 Feet including Douglas/Willcox-Galiuro and Pinaleno Mountains including Mount Graham- 432 PM MST Thu Aug 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COCHISE COUNTY UNTIL 500 PM MST... At 430 PM MST, Doppler radar was tracking a line of strong thunderstorms from Muleshoe Ranch south to west of Tombstone. This line of storms was moving west at 10 mph. Wind gusts of 50 mph and blowing dust will be possible with this storm. Locations impacted include... Benson, Whetstone, St. David, Tombstone, Kartchner Caverns State Park, Mescal, Fairbank, Texas Canyon, Muleshoe Ranch Preserve and Cascabel. LAT...LON 3171 11007 3172 11044 3242 11044 3242 11006 TIME...MOT...LOC 2330Z 091DEG 9KT 3203 11033 Zell
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 1:16 PM MST | Special Weather Statement | TWC | Greenlee | 29 min |
| Aug 20, 2:17 PM MST | Special Weather Statement | TWC | Santa Cruz | 28 min |
| Aug 20, 2:20 PM MST | Special Weather Statement | TWC | Greenlee | 55 min |
| Aug 20, 2:39 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 51 min |
| Aug 20, 2:41 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 28 min |
| Aug 20, 3:23 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 52 min |
| Aug 20, 3:24 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 51 min |
| Aug 20, 3:38 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 3 hr |
| Aug 20, 3:49 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 41 min |
| Aug 20, 3:51 PM MST | Special Weather Statement | TWC | Cochise | 24 min |
| Aug 20, 4:17 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 43 min |
| Aug 20, 4:25 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 110 min |
| Aug 20, 4:30 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 45 min |
| Aug 20, 4:32 PM MST | Special Weather Statement | TWC | Cochise | 28 min |
| Aug 20, 4:57 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
Nearby
Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.